Nebraska, 2012

Hail and Damaging Winds in Nebraska, May 2 to 3, 2012

May 2 to 3, 2012 · NWS OAX · 18 events in 10 counties and zones

For the second evening in a row, strong to severe thunderstorms developed across parts of eastern Nebraska along a nearly stationary front that had pushed into the region. Higher amounts of instability allowed for a little larger coverage in the severe weather than previous evening, and some isolated wind damage and heavier rain totals also occurred along with the large hail reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

For the second evening in a row, strong to severe thunderstorms developed across parts of eastern Nebraska along a nearly stationary front that had pushed into the region. Higher amounts of instability allowed for a little larger coverage in the severe weather than previous evening, and some isolated wind damage and heavier rain totals also occurred along with the large hail reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 2, 5:38 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, May 2, 5:38 PM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
638 PM CDT WED MAY 2 2012

.AVIATION...
00Z TAFS FOR KOMA...KLNK...KOFK.

CONVECTIVE POTENTIAL AND TIMING REMAIN MAIN CONCERN DURING
THIS PERIOD. COUPLE OF BOUNDARIES IN PLACE ACROSS THE AREA
THIS EVENING TO ACT AS POSSIBLE FOCUS WITH KOFK APPEARING
TO BE CLOSEST TO INITIAL DEVELOPMENT WITH BOUNDARY FROM
JUST WEST OF KOLU TO WEST OF KSUX.

&&

.PREV DISCUSSION... /ISSUED 419 PM CDT WED MAY 2 2012/

DISCUSSION...

MAIN FORECAST PROBLEMS TONIGHT ARE CONVECTIVE POTENTIAL AND
SEVERITY. THERE ARE 3 MAIN AREAS FOR CONCERN TONIGHT. THE FIRST
WOULD BE ALONG AN OUTFLOW BOUNDARY FROM LAST NIGHT'S CONVECTION...IN
AN AREA FROM NEAR HEBRON TO SOUTH OF LINCOLN TO WESTERN IOWA.
HOWEVER...AN 18Z SOUNDING REVEALED A CAP THAT HAS TO BE OVERCOME...
AND OVERALL SATELLITE IMAGERY AND VISUAL OBSERVATIONS SUGGESTS
THAT VERTICAL DEVELOPMENT WITHIN THIS CUMULUS FIELD IS
LIMITED...BUT IS AN AREA THAT WE'LL CONTINUE TO MONITOR. THE
SECOND AREA WOULD BE ALONG THE SURFACE TROUGH THAT EXTENDS FROM
NEAR HASTINGS INTO NORTHEAST NEBRASKA. THE DEWPOINT GRADIENT ALONG
THIS FEATURE...COMBINED WITH NEARLY FULL SUNSHINE TODAY HAS
ALLOWED A LINE OF TOWERING CUMULUS CLOUDS TO DEVELOP...AND IT'S
WITHIN THIS AREA THAT SPC IS MONITORING WITH A RECENT MCD THAT
WAS ISSUED. INSTABILITY AND WIND SHEAR WOULD BE SUFFICIENT IN
THIS AREA FOR SEVERE STORMS AND WOULD BE WITHIN THE MODERATE RISK
ENVELOPE GIVEN EFFECTIVE SHEAR AROUND 45 TO 55 KNOTS. ONE CELL
APPEARS TO BE POPPING NEAR CENTRAL CITY...SO WE'LL HAVE TO WATCH
TO SEE IF THIS CAN CONTINUE TO VERTICALLY DEVELOP. AND
FINALLY...THE LAST CONCERN WOULD BE A CONVECTIVE MCS THAT DEVELOPS
ACROSS THE WESTERN HIGH PLAINS THIS EVENING IN RESPONSE TO THE
ADVANCING WAVE FROM THE WEST...THAT WOULD RACE EASTWARD OVERNIGHT
WITH A SUBSTANTIAL WIND THREAT...ALONG WITH HEAVY
RAINFALL...WITHIN AN AXIS ORIENTED NORTH OF INTERSTATE 80. THIS
WOULD MOVE INTO AN AREA THAT RECEIVED THE HEAVY RAINFALL LAST
NIGHT...BUT BECAUSE OF THE FORWARD MOVING PROPAGATION AND NO
TRAINING...ADDITIONAL RAINFALL WOULD PROBABLY NOT CAUSE PROBLEMS.

BEYOND TONIGHT...IF AN MCS DEVELOPS AND ROLLS EASTWARD OVERNIGHT...
THERE COULD BE LINGERING CONVECTION EARLY IN THE MORNING THURSDAY.
THEN THERE SHOULD BE A SEVERAL HOUR PERIOD OF DRY WEATHER...BUT
STORMS COULD REFIRE THURSDAY AFTERNOON...ESPECIALLY ALONG AND
SOUTH OF I80. THE DETAILS BECOME SLIGHTLY DEPENDENT ON HOW FAR
SOUTH THE OVERNIGHT CONVECTION CAN PUSH THE BOUNDARY...BUT
CONVECTION WOULD TEND TO PUSH SOUTH INTO KS/MO BY DAY BREAK FRIDAY.

FRIDAY ACTUALLY MAY BE DRY...WITH AN MCS TO OUR NORTH. HOWEVER
ANOTHER DEVELOPING SURFACE TROUGH IS EXPECTED TO MOVE INTO THE
AREA FRIDAY NIGHT...THUS HAVE ADDED POPS FOR THE NORTHERN HALF OF
THE FORECAST AREA. THIS BOUNDARY THEN APPEARS TO STALL IN SIMILAR
FASHION FROM CENTRAL NEBRASKA THROUGH THE MID MISSOURI VALLEY
REGION. ANOTHER IMPULSE MOVING IN SATURDAY NIGHT SHOULD BRING
ANOTHER ROUND OF THUNDERSTORMS TO THE REGION THAT THEN MOVES
THROUGH THE AREA THE AREA SATURDAY NIGHT...AND COULD LINGER INTO
SUNDAY.

FOR MONDAY THROUGH WEDNESDAY OF NEXT WEEK...OVERALL FORECAST
CONFIDENCE IS SOMEWHAT LOW. MODEL DISCREPANCIES BEGIN TO MAGNIFY
AND DETAILS BECOME UNCLEAR. OVERALL...PREFER A DRIER SOLUTION...
ALTHOUGH THE FORECAST MODEL BLENDS INDICATED 20 TO 30 PERCENT
CHANCE THROUGH THE PERIOD.

DEWALD

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

FOBERT
Hazardous weather outlook, May 2, 3:29 PM CST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
429 PM CDT WED MAY 2 2012

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-031130-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
429 PM CDT WED MAY 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

THERE IS A CHANCE FOR STRONG TO SEVERE THUNDERSTORMS THIS EVENING...
PRIMARILY IN NORTHEAST NEBRASKA...WITH ADDITIONAL STRONG TO SEVERE
STORMS POSSIBLE BY LATE THIS EVENING INTO THE OVERNIGHT HOURS.

STORMS MAY DEVELOP ACROSS NORTHEAST NEBRASKA THROUGH EARLY EVENING
AND COULD QUICKLY BECOME SEVERE GIVEN INSTABILITY AND WIND SHEAR
IN THE ATMOSPHERE. SUPERCELL STORMS WOULD BE POSSIBLE...WITH LARGE
HAIL...DAMAGING WINDS AND AN ISOLATED ISOLATED TORNADO.

STORMS MAY ALSO DEVELOP EARLY THIS EVENING ACROSS WESTERN NEBRASKA...
THEN SPREAD EASTWARD THROUGH THE LATE EVENING AND OVERNIGHT HOURS
INTO EASTERN NEBRASKA AND WESTERN IOWA. THE MAIN THREAT AREA FOR
SEVERE WEATHER WILL BE ALONG AND NORTH OF INTERSTATE 80. LARGE
HAIL AND ESPECIALLY DAMAGING WINDS WILL BE THE MAIN THREAT WITH
THESE STORMS...AND LOCALLY HEAVY RAINFALL ALSO IS POSSIBLE. THE
HEAVY RAIN THREAT WOULD BE IN THE SAME AREA THAT RECEIVED HEAVY
RAINFALL LAST NIGHT.

ADDITIONAL THUNDERSTORMS COULD DEVELOP ALONG AND SOUTH OF INTERSTATE
80 THURSDAY AFTERNOON WHICH ALSO HAVE A SLIGHT RISK OF BECOMING
SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

STRONG TO SEVERE THUNDERSTORMS MAY CONTINUE THURSDAY EVENING ALONG
AND SOUTH OF INTERSTATE 80 WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY HAZARDS. MORE THUNDERSTORMS COULD DEVELOP FRIDAY NIGHT...THEN
AGAIN SATURDAY NIGHT AND SUNDAY AS ANOTHER SURFACE TROUGH SETTLES
INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THE EVENING IN NORTHEAST
NEBRASKA.

DEWALD

In the hours before

Special weather statement, May 2, 6:58 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
758 PM CDT WED MAY 2 2012

NEZ030-030130-
BOONE NE-
758 PM CDT WED MAY 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOONE COUNTY
UNTIL 830 PM CDT...

AT 754 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR BELGRADE...OR 38 MILES NORTH
OF GRAND ISLAND...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF DIMES WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CEDAR RAPIDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE OFFICE IN OMAHA.

&&

LAT...LON 4163 9824 4164 9803 4150 9807 4148 9810
      4148 9824
TIME...MOT...LOC 0054Z 206DEG 25KT 4146 9817

BOUSTEAD

The radar

The Grand Island radar (KUEX), 138 km away, was scanning. The volume nearest the first event began at 01:18 UTC.

Open the radar archive at this moment

Event by event

15 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Boone

When
May 2, 7:17 PM CST to 7:18 PM CST
Where
Boone County, 2.59 mi SE of Cedar Rapids
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.540, -98.120

Hail up to ping pong ball-size was reported just southeast of Cedar Rapids.

Hail, Boone

When
May 2, 7:43 PM CST
Where
Boone County, 1.24 mi SW of Albion
Measured
1 in hail
Reported by
Public
Coordinates
41.690, -98.020

Hail, Boone

When
May 2, 8:35 PM CST
Where
Boone County, 2.8 mi ESE of Primrose
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
41.609, -98.183

Hail around dime-size covered Highway 52 between Cedar Rapids and Primrose.

Hail, Platte

When
May 2, 9:39 PM CST
Where
Platte County, 2.81 mi N of Rosenburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.690, -97.780

Hail, Platte

When
May 2, 9:50 PM CST
Where
Platte County, 1.72 mi SW of Lindsay
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.680, -97.720

Hail, Saline

When
May 2, 10:25 PM CST to 10:29 PM CST
Where
Saline County, 3.44 mi WSW of Friend to 1.71 mi W of Friend
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.630, -97.340

Hail from quarter to golfball-size fell west through southwest of Friend. Most of the hail was quarter-size.

Hail, Platte

When
May 2, 10:45 PM CST
Where
Platte County, 2.93 mi ENE of Humphrey
Measured
1 in hail
Reported by
Public
Coordinates
41.700, -97.450

Hail, Seward

When
May 2, 10:48 PM CST
Where
Seward County, 6.12 mi SSE of Beaver Crossing
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.700, -97.220

The hail was mostly dime-size, but a few stones up to half dollar-size were observed.

Hail, Wayne

When
May 2, 10:58 PM CST
Where
Wayne County, 3.49 mi N of Carroll
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.330, -97.190

Hail up to quarter-size was reported north of Carroll.

Hail, Saline

When
May 2, 11:12 PM CST
Where
Saline County, 0.52 mi E of Dorchester
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.650, -97.110

Hail up to nickel-size was reported in Dorchester.

Thunderstorm Wind, Saline

When
May 2, 11:26 PM CST
Where
Saline County, 0.52 mi W of Crete
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.630, -96.960

Thunderstorm wind gusts estimated at close to 60 mph downed a few large tree limbs which blocked a few streets in Crete.

Thunderstorm Wind, Saline

When
May 2, 11:28 PM CST
Where
Saline County, 0.53 mi W of Wilber
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.480, -96.960

Thunderstorm wind gusts estimated at around 60 mph downed a few large tree limbs onto a few streets in the Wilber area.

Hail, Lancaster

When
May 2, 11:35 PM CST
Where
Lancaster County, 1.71 mi ESE of West Lincoln
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.820, -96.690

Reported at the Lincoln Airpark.

Hail, Lancaster

When
May 2, 11:40 PM CST
Where
Lancaster County, 1.05 mi E of Emerald
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.820, -96.800

Thunderstorm Wind, Saunders

When
May 3, 12:15 AM CST
Where
Saunders County, 0.87 mi SE of Ashland
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.040, -96.370

Thunderstorm winds were estimated at around 60 mph by spotters near Ashland.

Hail, Dodge

When
May 3, 12:15 AM CST
Where
Dodge County, 2.59 mi SW of Hooper
Measured
1 in hail
Reported by
Public
Coordinates
41.590, -96.580

Hail, Sarpy

When
May 3, 12:35 AM CST
Where
Sarpy County, 1.48 mi NNE of Papillion
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
41.190, -96.040

In the La Vista area.

Hail, Douglas

When
May 3, 12:39 AM CST
Where
Douglas County, 0.86 mi SW of Omaha
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
41.260, -96.010

Reported near 108th and Mockingbird.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368837, 368839, 368840, 368841, 368842, 368843, 368856, 368845, 368846, 368847, 368848, 368849, 368854, 368855, 368851, 368857, 368852, 368853.